Skip to main content
  • Saved

made a Post

47-year-old woman follows-up on insomnia

History of present illness: This 47-year-old female patient presents today for follow-up after six months of Lunesta taken as needed to treat insomnia. The patient reports that she is now capable of sleeping regularly and waking up feeling very rested. However, she has noticed that in the last couple of months, she experiences extremely vivid and sometimes disturbingly violent dreams at night. Although they do not keep her up or wake her up, the scenes in the dreams have been sticking with her throughout her days and she finds them very disconcerting at times. This patient also reports intermittent tingling in her hands, although she notes that she knows this might be a side effect of her diabetes. 

Social history: Patient denies illicit drug, alcohol, and tobacco use. She lives with her wife in a condominium. She works as a marketing operations manager at a local corporation, and reports that she absolutely loves the team she works with. The patient has also noted being permanently cautious about whatever medicine she takes, since she wants to make sure it doesn't interfere with her capacity to do her job well.

Medications: Lunesta. Insulin.

Allergies: None.

1. Do you think the peripheral neuropathy reported by this patient is caused by the Lunesta or the patient's diabetes? What further tests (if any) would you recommend?

2. Is the vivid dreaming associated with Lunesta? How would you advise the patient to overcome this, or would you go ahead and change the medicine (even though it is reportedly working to stop her insomnia)?